Alert archive / Montana / High Wind Warnings in 2014

High Wind Warning 8, NWS Glasgow, MT

February 17, 2014Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Feb 17, 2014, 11:08 AM MST for Phillips County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2014, 11:08 AM MST (18:08 UTC)
Expired
Feb 17, 2014, 5:28 PM MST
In force
6 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 6.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2014-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2014-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

215 
WWUS75 KGGW 171808
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
1108 AM MST MON FEB 17 2014


MTZ060-180300-
/O.NEW.KGGW.HW.W.0008.140217T1808Z-140218T0300Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
1108 AM MST MON FEB 17 2014

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

* TIMING...LATE THIS MORNING THROUGH EARLY EVENING. 

* WINDS...WEST 35 TO 45 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...STRONG CROSS WINDS ARE LIKELY ON HIGHWAY 191 BETWEEN 
  MALTA...ZORTMAN AND THE MISSOURI RIVER. THIS WILL MAKE TRAVEL
  DIFFICULT FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
925 
WWUS75 KGGW 180028
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
528 PM MST MON FEB 17 2014


MTZ060-180130-
/O.CAN.KGGW.HW.W.0008.000000T0000Z-140218T0300Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
528 PM MST MON FEB 17 2014

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE HIGH
WIND WARNING. 

WIND HAS FALLEN BELOW 40 MPH. THEREFORE CANCELLED THE HIGH WIND
WARNING. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Feb 17, 9:08 AM MST, 2 hours earlier.

Area forecast discussion, Feb 17, 9:08 AM MST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
908 AM MST MON FEB 17 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...
ZONAL FLOW ALOFT IS CHANNELING BROKEN MID LEVEL CLOUDS OVER THE
NORTHEAST MONTANA TODAY. THE BOUNDARY BETWEEN MODIFIED ARCTIC AIR
IN THE NORTH AND WARMER AIR IN THE SOUTH STRETCHES EAST-WEST OVER
THE AREA MAINTAINING THE FOCUS FOR CLOUD COVER AND POSSIBLY
INTERMITTENT LIGHT PRECIPITATION THIS AFTERNOON AND EVENING. A
SURFACE LOW AND STRONG GRADIENT ACROSS THE AREA IS ALSO PRODUCING
A MODERATE SOUTHWEST BREEZE. THE RESULT WILL BE WARMER THAN NORMAL
DAY WITH HIGHS RISING INTO UPPER 30S IN THE NORTH TO THE LOWER 50S
IN THE SOUTHWEST. MADE MINOR CHANGES TO CLOUD COVER AND WIND
GRIDS. FEW OTHER CHANGES. SCT

PREVIOUS DISCUSSION...
SYNOPTIC SET UP...A FAIRLY ZONAL PATTERN LIES ACROSS THE NORTHERN
HALF OF THE US WITH MESOSCALE TROUGHS OVER THE GREAT PLAINS AND
JUST OFF THE COAST OF THE PACIFIC NORTHWEST. A WEAK RIDGE LIES
BETWEEN THESE TWO FEATURES AND IS EXITING THE FRONT RANGE FOR THE
HIGH PLAINS THIS MORNING. FARTHER WEST IN THE FLOW A SECOND RIDGE
IS DEVELOPING SOUTH OF THE GULF OF ALASKA.

MONDAY THROUGH TUESDAY...CONDITIONS WILL BEGIN VERY WARM MONDAY
THROUGH TUESDAY WITH HIGHS IN THE 40S AND UPPER 30S. STRONG
DOWNSLOPE WINDS SHOULD HELP TO DRY OUT THE AREA AND REMOVE MUCH OF
THE LEFT OVER SNOW COVER.

TUESDAY NIGHT THROUGH WEDNESDAY...A COLD FRONT WILL MOVE THROUGH
THE AREA AND TEMPERATURES WILL BEGIN TO DROP SLIGHTLY. THE ARRIVAL
OF THE FRONT SHOULD BRING THE BEST CHANCE FOR ANY RAIN/SNOW
SHOWERS TO THE AREA. GAH

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
MODELS IN GENERAL...HAVE A NORTHWEST FLOW ALOFT PATTERN WITH AN
UPPER RIDGE TO THE WEST AND AN UPPER TROUGH TO THE EAST. WEAK
WAVES WITHIN THE NW FLOW ALOFT MAY BRING A CHANCE OF SNOW AT TIMES
BUT MOISTURE IS EXPECTED TO LIMITED. MODELS DIFFER IN SPECIFICS
WITH THE DEPTH OF THE TROUGH TO THE EAST AND SOME OF THE WAVES
MOVING THROUGH THE AREA. THE TREND IS TOWARDS COLDER TEMPERATURES
THAT WILL BE BELOW NORMAL BY THIS WEEKEND.

AT THIS POINT...IT LOOKS THERE WILL BE SHORTWAVES WEDNESDAY
NIGHT...THURSDAY NIGHT INTO FRIDAY...SATURDAY AND NEXT MONDAY.
MODELS HAVE ENOUGH AGREEMENT FOR WEDNESDAY NIGHT THROUGH FRIDAY ON
THE POSSIBILITY OF SOME LIGHT SNOW SHOWERS TO MENTION A CHANCE OR
SLIGHT CHANCE. THE MODELS ARE TAKING THE MOISTURE TO THE SOUTH FOR
THE WEEKEND AND DIFFER ON THE MOISTURE TRACK FOR NEXT MONDAY'S
WAVES. WILL KEEP THOSE PERIODS MAINLY DRY FOR NOW. FORRESTER

&&

.AVIATION...
VFR. MID AND HIGH CLOUDS WILL RULE TODAY INTO TONIGHT. AN
ISOLATED RAIN OR SNOW SHOWER IS POSSIBLE THIS EVENING WHEN A COLD
FRONT MOVES THROUGH THE REGION. WEST WINDS EARLY WILL TURN
SOUTHWEST 10 TO 20 KNOTS THIS MORNING AND WEST AGAIN THIS EVENING.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 16, 7:53 PM MST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
753 PM MST SUN FEB 16 2014

MTZ016>027-059>062-171200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
753 PM MST SUN FEB 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

WEST WINDS 20 TO 30 MPH SUSTAINED WITH GUSTS TO 40 MPH ARE
POSSIBLE OVER NORTHEAST MONTANA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Warnings in Montana, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.